Hail, Sussex
- When
- May 10, 9:05 PM EST
- Where
- Sussex County, Culvers Lake
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.167, -74.800
Penny size hail fell in Frankford Township and Branchville Borough.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Penny size hail fell in Frankford Township and Branchville Borough.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 10, 2:29 PM EST, 6 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 329 PM EDT MON MAY 10 2004 .SHORT TERM...A WEAK IMPULSE, AGAIN, MOVING OVER TOP OF MID LVL RIDGE AXIS IS RESPONSIBLE FOR THE CHANCE POPS THIS EVENING THAT LESSEN FROM N TO S. GOOD INSTABILITY, NOT MUCH OF A WIND FIELD, AND A WEAK CAP THAT COINCIDES WITH THE WEAK TRIGGER. WARM FRONT TRYING TO MOVE THROUGH THE FA THIS AFTERNOON, WITH THE CAP TO THE N AND E. MODELS STILL SUGGEST THE WARM FRONT WILL MOVE THROUGH FA BY TOMORROW AM AFTER IMPULSE IS GONE. ONLY A MODEST DIFFERENCE BETWEEN TEMPS, DWPTS AND WINDS BETWEEN LOCATIONS N AND S OF THAT FRONT. THEN A WEAK COLD FRONT, AS PROGGED BY SEVERAL CONSECUTIVE RUNS OF THE MODELS, MOVES INTO NRN FA TMRW NIGHT BEFORE STALLING IN A VRY WEAK STATE. MID LVL BERMUDA RIDGE WILL BLOCK ANY SIGNIFICANT FROPAS THROUGH THE SHORT TERM, AND KEEPING POPS CHANCY N AND MINIMAL S DUE TO IT DESPITE THE DECENT INSTABILITY AND FAIR AMOUNT OF MOISTURE AROUND. THE RIDGE RESULTS IN WEAK TRIGGERS AND WIND FIELDS. DWPTS NOW FAIRLY HIGH, AND SUGGEST STAYING ON HIGH SIDE OF GUIDANCE FOR MINS. H8 TEMPS GENERALLY SUPPORT MID 80S AWAY FROM THE COAST FOR MAXES. H9 WINDS CONT TO SUGGEST WINDS WILL COME ONSHORE AND STIFLE COASTAL MAXES. && .LONG TERM...ECMWF WAS MODEL OF CHOICE, NOW BRINGING IN A FRONT SAT INTO SAT NIGHT BEFORE, NOT SURPRISINGLY, STALLING IT OUT OVER THE FA INTO MON. PRIOR TO THAT, THE HIGH TO THE SE SEEMS TO BE THE MAIN WX MAKER. WE HAVE FOCUSED OUR POPS ON THE SAT/SAT NIGHT FROPA, AND WILL WAIT TO SEE WHETHER FRONT IS CONTD TO BE FORECAST TO STALL BEFORE SLATHERING POPS ON THE SUN AND MON PERIODS. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && NYY1813
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 357 AM EDT MON MAY 10 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-100756- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 357 AM EDT MON MAY 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE MOST LIKELY THREAT IS FROM STRONG DOWN BURST WINDS AND HAIL. ALSO HEAVY RAINFALL CAN BE EXPECTED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 933 PM EDT MON MAY 10 2004 NJZ001-110227- SUSSEX NJ- 933 PM EDT MON MAY 10 2004 A LINE OF STRONG THUNDERSTORMS LOCATED ALONG THE SUSSEX COUNTY NEW JERSEY AND ORANGE COUNTY NEW YORK BORDER WAS PRODUCING HEAVY RAIN AND FREQUENT LIGHTNING. WINDS MAY BRIEFLY GUST TO 40 TO 45 MPH IN THE VICINITY OF VERNON TOWNSHIP OVER THE NEXT HALF HOUR. THE STORMS EXTENDED WEST ACROSS THE COUNTY TO HIGH POINT AND INTO PIKE COUNTY PENNSYLVANIA. THE LINE WAS MOVING SLOWLY TO THE EAST WHILE THE STORMS WERE MOVING TO THE SOUTH AND EAST AT 25 MPH. EBERWINE/CAREY
The Philadelphia radar (KDIX), 140 km away, was scanning. The volume nearest the first event began at 02:05 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398547.